Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Powers in Lucas sequences via Galois representations


Authors: Jesse Silliman and Isabel Vogt
Journal: Proc. Amer. Math. Soc. 143 (2015), 1027-1041
MSC (2010): Primary 11B39; Secondary 11G05
DOI: https://doi.org/10.1090/S0002-9939-2014-12316-1
Published electronically: November 5, 2014
MathSciNet review: 3293720
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ u_n$ be a nondegenerate Lucas sequence. We generalize the results of Bugeaud, Mignotte, and Siksek (2006) to give a systematic approach towards the problem of determining all perfect powers in any particular Lucas sequence. We then prove a general bound on admissible prime powers in a Lucas sequence assuming the Frey-Mazur Conjecture on isomorphic mod $ p$ Galois representations of elliptic curves.


References [Enhancements On Off] (What's this?)

  • [1] Michael A. Bennett, Powers in recurrence sequences: Pell equations, Trans. Amer. Math. Soc. 357 (2005), no. 4, 1675-1691 (electronic). MR 2115381 (2005h:11066), https://doi.org/10.1090/S0002-9947-04-03586-X
  • [2] Michael A. Bennett and Chris M. Skinner, Ternary Diophantine equations via Galois representations and modular forms, Canad. J. Math. 56 (2004), no. 1, 23-54. MR 2031121 (2005c:11035), https://doi.org/10.4153/CJM-2004-002-2
  • [3] Christophe Breuil, Brian Conrad, Fred Diamond, and Richard Taylor, On the modularity of elliptic curves over $ \mathbf {Q}$: wild 3-adic exercises, J. Amer. Math. Soc. 14 (2001), no. 4, 843-939 (electronic). MR 1839918 (2002d:11058), https://doi.org/10.1090/S0894-0347-01-00370-8
  • [4] David Brown, Primitive integral solutions to $ x^2+y^3=z^{10}$, Int. Math. Res. Not. IMRN 2 (2012), 423-436. MR 2876388 (2012k:11036)
  • [5] Yann Bugeaud and Kálmán Győry, Bounds for the solutions of Thue-Mahler equations and norm form equations, Acta Arith. 74 (1996), no. 3, 273-292. MR 1373714 (97b:11046)
  • [6] Yann Bugeaud, Maurice Mignotte, and Samir Siksek, Classical and modular approaches to exponential Diophantine equations. I. Fibonacci and Lucas perfect powers, Ann. of Math. (2) 163 (2006), no. 3, 969-1018. MR 2215137 (2007f:11031), https://doi.org/10.4007/annals.2006.163.969
  • [7] Henri Cohen.
    Number theory. Vol. II. Analytic and modern tools, volume 240 of Graduate Texts in Mathematics.
    Springer, New York, 2007.
  • [8] Henri Darmon and Loïc Merel, Winding quotients and some variants of Fermat's last theorem, J. Reine Angew. Math. 490 (1997), 81-100. MR 1468926 (98h:11076)
  • [9] K. Győry, On some arithmetical properties of Lucas and Lehmer numbers, Acta Arith. 40 (1981/82), no. 4, 369-373. MR 667047 (83k:10018)
  • [10] K. Győry, P. Kiss, and A. Schinzel, On Lucas and Lehmer sequences and their applications to Diophantine equations, Colloq. Math. 45 (1981), no. 1, 75-80 (1982). MR 652603 (83g:10009)
  • [11] Kálmán Győry, On some arithmetical properties of Lucas and Lehmer numbers. II, Acta Acad. Paedagog. Agriensis Sect. Mat. (N.S.) 30 (2003), 67-73. Dedicated to the memory of Professor Dr. Péter Kiss. MR 2054716 (2005c:11019)
  • [12] B. Mazur, Rational isogenies of prime degree (with an appendix by D. Goldfeld), Invent. Math. 44 (1978), no. 2, 129-162. MR 482230 (80h:14022), https://doi.org/10.1007/BF01390348
  • [13] Preda Mihăilescu, Primary cyclotomic units and a proof of Catalan's conjecture, J. Reine Angew. Math. 572 (2004), 167-195. MR 2076124 (2005f:11051), https://doi.org/10.1515/crll.2004.048
  • [14] A. Pethő, The Pell sequence contains only trivial perfect powers, Sets, graphs and numbers (Budapest, 1991) Colloq. Math. Soc. János Bolyai, vol. 60, North-Holland, Amsterdam, 1992, pp. 561-568. MR 1218218 (94e:11031)
  • [15] Attila Pethő, Perfect powers in second order linear recurrences, J. Number Theory 15 (1982), no. 1, 5-13. MR 666345 (84f:10024), https://doi.org/10.1016/0022-314X(82)90079-8
  • [16] Kenneth A. Ribet, Lowering the levels of modular representations without multiplicity one, Internat. Math. Res. Notices 2 (1991), 15-19. MR 1104839 (92d:11064), https://doi.org/10.1155/S107379289100003X
  • [17] Neville Robbins, On Fibonacci numbers which are powers. II, Fibonacci Quart. 21 (1983), no. 3, 215-218. MR 718208 (85m:11013)
  • [18] T. N. Shorey and C. L. Stewart, On the Diophantine equation $ ax^{2t}+bx^{t}y+cy^{2}=d$ and pure powers in recurrence sequences, Math. Scand. 52 (1983), no. 1, 24-36. MR 697495 (84g:10038)
  • [19] William Stien et al., The Sage Development Team, Sage Mathematics Software (Version 5.13), www.sagemath.org, 2013.
  • [20] William Stein, Modular forms, a computational approach, Graduate Studies in Mathematics, vol. 79, American Mathematical Society, Providence, RI, 2007. With an appendix by Paul E. Gunnells. MR 2289048 (2008d:11037)
  • [21] Richard Taylor and Andrew Wiles, Ring-theoretic properties of certain Hecke algebras, Ann. of Math. (2) 141 (1995), no. 3, 553-572. MR 1333036 (96d:11072), https://doi.org/10.2307/2118560
  • [22] Andrew Wiles, Modular elliptic curves and Fermat's last theorem, Ann. of Math. (2) 141 (1995), no. 3, 443-551. MR 1333035 (96d:11071), https://doi.org/10.2307/2118559

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11B39, 11G05

Retrieve articles in all journals with MSC (2010): 11B39, 11G05


Additional Information

Jesse Silliman
Affiliation: Department of Mathematics, Stanford University, Stanford, California 94305
Email: silliman@stanford.edu

Isabel Vogt
Affiliation: Department of Mathematics, Massachusetts Institute of Technology, Cambridge, Massachusetts 02139
Email: ivogt@mit.edu

DOI: https://doi.org/10.1090/S0002-9939-2014-12316-1
Received by editor(s): July 18, 2013
Published electronically: November 5, 2014
Communicated by: Kathrin Bringmann
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society